Indiana, 2009

Flash Flooding and Flooding in Indiana, August 4 to 5, 2009

August 4 to 5, 2009 · NWS ILN · 12 events in 4 counties and zones

A series of severe storms moved through Indiana during the morning and into the afternoon hours of August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A series of severe storms moved through Indiana during the morning and into the afternoon hours of August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 4, 12:35 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 12:35 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
135 AM EDT TUE AUG 4 2009

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL PASS ACROSS THE REGION
THROUGH TUESDAY NIGHT BRINGING UNSETTLED WEATHER. HIGH PRESSURE
WILL NOSE IN FROM THE UPPER MIDWEST ON WEDNESDAY...USHERING IN
DRIER AIR.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A SHORT WAVE WAS MOVING THROUGH THE AREA THIS EVENING BRINGING
EXTENSIVE MID AND HIGH CLOUDS. THIS WILL ALL MOVE OFF TO THE EAST
BUT ANOTHER SHORT WAVE WILL SWING IN FROM THE UPPER MIDWEST LATE
TONIGHT. THIS SECOND DISTURBANCE COMBINED WITH INSTABILITY WEST OF
THE REGION MAY SPARK CONVECTION WHICH COULD SPREAD INTO THE
FORECAST AREA OVERNIGHT. INSTABILITY IS FORECAST TO BE MARGINAL
THIS FAR EAST THROUGH THE NIGHT SO HAVE ONLY INCLUDED A CHANCE OF
SHOWERS. FORECAST TEMPERATURES LOOK REASONABLE.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
SHOWERS AND THUNDERSTORMS MAY BE ONGOING AT THE BEGINNING OF THE
PERIOD. THE EVOLUTION OF ANY PRECIPITATION IN THE MORNING WILL
LIKELY HAVE A LARGE IMPACT ON ADDITIONAL CONVECTIVE DEVELOPMENT IN
THE AFTERNOON. APPEARS THAT MODERATE INSTABILITY WILL HAVE A
CHANCE TO DEVELOP IN ADDITION TO HIGH PRECIPITABLE WATER IN PLACE.
THIS COULD LEAD TO MORE EXTENSIVE COVERAGE OF THUNDERSTORMS IN THE
AFTERNOON AND INTO THE EVENING WITH SOME STRONG STORMS WITH HEAVY
RAINFALL POSSIBLE.

COLD FRONT WILL SAG SOUTH TUESDAY NIGHT AND SHOULD BE BISECTING
THE OHIO VALLEY BY EARLY WEDNESDAY. SHOWERS AND ISOLATED
THUNDERSTORMS WILL SEE A CHANCE HERE...AND THEN DRIVE SOUTH WITH
THE FRONT. ANY DEEP CONVECTION WILL LIKELY BE WELL SOUTH OF
CWA...MORE IN THE TN VALLEY. SURFACE HIGH PRESSURE BUILDS IN WED
NIGHT AND THURS FOR A DRIER PERIOD.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
TRENDED TOWARD THE 06Z GFS FOR EXTENDED PERIOD. BEGINNING OF
EXTENDED PERIOD WILL SEE A TROUGH OVER NORTHEAST. THIS TROUGH WILL
MOVE EAST AS A 500MB HIGH PRESSURE RIDGE BUILDS INTO THE OHIO VALLEY
REGION SATURDAY. THE HIGH PRESSURE RIDGE WILL PERSIST THROUGH THE
WEEKEND AND BEGIN TO FLATTEN OUT ON MONDAY BRINGING A MORE ZONAL
FLOW TO THE REGION. AT THE SURFACE A STATIONARY FRONT LOCATED JUST
SOUTH OF THE OHIO RIVER FRIDAY WILL DRIFT NORTHEAST AS A WARM FRONT
SATURDAY AND SUNDAY. JUST ENOUGH INSTABILITY AND MOISTURE WILL BE
PRESENT TO KEEP AT LEAST LOW CHANCES OF MAINLY DIURNAL SHOWERS AND
THUNDERSTORMS THROUGHOUT MUCH OF THE EXTENDED. AT THIS TIME THE
DRIEST DAY LOOKS TO BE SUNDAY..BUT SOME DIFFERENCE IN TIMING OF
SYSTEMS IS STILL SEEN IN MODELS. BELIEVE MONDAY WILL HAVE BETTER
CHANCE OF PRECIPITATION AS 500 MB FLOW BECOMES MORE ZONAL AND TROUGH
MOVES THROUGH THE OHIO VALLEY REGION.

AS THE UPPER RIDGE BUILDS INTO THE OHIO VALLEY REGION OVER THE
WEEKEND ...TEMPERATURES WILL WARM. HIGH TEMPERATURES IN THE UPPER
80S TO NEAR 90 ARE EXPECTED AT MANY LOCATIONS BY SATURDAY AND
SUNDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS
MORNING BACK TO OUR WEST ACROSS ILLINOIS AND FAR WESTERN INDIANA.
AIRMASS ACROSS OUR AREA IS CONSIDERABLY MORE STABLE AT THE MOMENT
SO THINK A LOT OF THIS WILL WEAKEN AS IT MOVES OUR WAY.
HOWEVER...WILL STILL ALLOW FOR A VCSH ACROSS THE WEST AFTER 10Z
AND TOWARD 12Z ACROSS THE EAST. MODELS ARE INDICATING GOOD
INSTABILITY DEVELOPING LATER THIS MORNING AND ON INTO THIS
AFTERNOON AND THIS WILL LEAD TO A BETTER CHANCE OF SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS OUR AREA. WILL HANDLE THE THREAT
WITH A VCSH/CB...MAINLY FOR THIS AFTERNOON INTO EARLY EVENING.

OUTLOOK...THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...FRANKS
LONG TERM...PARKER
AVIATION...JGL
Hazardous weather outlook, Aug 3, 3:48 AM EST, 23 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
448 AM EDT MON AUG 3 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-040900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
448 AM EDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 3:02 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
402 AM EDT TUE AUG 4 2009

INZ050-040830-
WAYNE IN-
402 AM EDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY THROUGH 430 AM
EDT...

AT 401 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HAGERSTOWN...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LOCATIONS IMPACTED INCLUDE...
DUBLIN...CAMBRIDGE CITY...HAGERSTOWN...RICHMOND...FOUNTAIN CITY AND
CENTERVILLE.

IN ADDITION...MOUNT AUBURN...FRANKLIN...EAST GERMANTOWN...
JACKSONBURG...ECONOMY...GREENS FORK...RICHMOND MUNICIPAL AIRPORT AND
MIDDLEBORO ARE NEAR THE PATH OF THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 08:21 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 hail, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
August 4, 3:20 AM EST to 3:23 AM EST
Where
Wayne County, Hagerstown
Measured
1 in hail
Reported by
Public
Coordinates
39.920, -85.170

Hail, Wayne

When
August 4, 3:38 AM EST to 3:43 AM EST
Where
Wayne County, Greens Fork
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.880, -85.050

Hail, Wayne

When
August 4, 4:04 AM EST to 4:10 AM EST
Where
Wayne County, Richmond to 3 mi E of Richmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.830, -84.900

Penny to quarter size hail fell around the Richmond area.

Flash Flood, Ripley

When
August 4, 8:51 AM EST to 3:15 PM EST
Where
Ripley County, Napoleon to 0.64 mi NE of Napoleon
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
39.200, -85.330

High water was over United States Route 421 in addition to county roads in the area.

Flash Flood, Franklin

When
August 4, 10:30 AM EST to 3:30 PM EST
Where
Franklin County, Laurel to 0.35 mi NW of Laurel
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.500, -85.180

The town of Laurel was flooded due to flash flooding caused by heavy rainfall.

Flash Flood, Franklin

When
August 4, 11:06 AM EST to 3:30 PM EST
Where
Franklin County, Metamora to 2.98 mi NE of Laurel
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.450, -85.130

Flowing water upwards of one foot deep was reported on State Road 121 near Laurel and Highway 52 near Metamora.

Flash Flood, Ripley

When
August 4, 11:48 AM EST to 3:15 PM EST
Where
Ripley County, Batesville to 1.56 mi SSW of Batesville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.300, -85.220

Portions of Interstate 74 were flooded near Batesville.

Thunderstorm Wind, Fayette

When
August 4, 12:52 PM EST to 12:53 PM EST
Where
Fayette County, Connersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.650, -85.130

Powerlines were reported down due to damaging thunderstorm winds.

Flash Flood, Franklin

When
August 4, 2:46 PM EST to 3:46 PM EST
Where
Franklin County, Metamora to 2.45 mi S of Metamora
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.450, -85.130

Damage from flooding has occurred across several roads across western portions of the county.

Flash Flood, Ripley

When
August 4, 3:55 PM EST to 4:15 PM EST
Where
Ripley County, Batesville to 1 mi ESE of Batesville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.300, -85.220

Roads were reported flooded around the Batesville area.

Flood, Franklin

When
August 4, 5:42 PM EST to 10:00 PM EST
Where
Franklin County, Metamora
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.450, -85.130

Multiple roads still had high water on them from previous heavy rainfall.

Flood, Franklin

When
August 4, 9:59 PM EST to August 5, 4:00 AM EST
Where
Franklin County, Laurel
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.500, -85.180

Multiple roads still had high water on them due to previous heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189264, 189265, 189266, 189303, 189328, 189329, 189320, 189287, 189330, 189331, 189385, 189388.